From Ulverston Cumbria, England:
My five and one-year old son has had type 1 since age two. I am told by his consultant that he cannot be producing any of his own insulin, and that also the long acting insulin in the Penmix cannot be affecting him longer than 12 hours. My experience says the opposite. He has been on 7.5 units of 60/40 for a while. Suddenly, we are getting loads of hypos at 10 pm and 3 pm. Nothing has changed in his life, i.e., food, activity, routines. Over the course of a week, we have stopped the hypos by gradually reducing the dose to 4.5 units. He is now stabilising.
This is not new. For months, he was on just Actrapid at tea-time, and then, over the course of a month, he went to being on virtually all long-acting. Also, having reduced the long acting by only 1 unit, his lunch time readings have steadily increased to the level that we will have to increase his morning dose slightly to compensate. Again, not new. We usually find that any alteration in the amount of long-acting then results in a knock on some 18 hours later.
We cannot comment upon details of individual insulin regimens. However, your paediatrician is correct that it is unlikely that your son is making significant amounts of his own insulin. Additionally, young children are often very sensitive to small dose changes.
Original posting 25 Aug 2000
Posted to Insulin
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.